Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 4, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2006, 8:29 AM EDT for Lancaster County, South Carolina. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2006, 8:29 AM EDT (12:29 UTC)
- Expired
- Apr 3, 2006, 8:45 AM EDT
- In force
- 16 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 8:43 AM EDT | HAIL 0.88 | 12 Nnw Lancaster, SC | COUNTY SHERIFF REPORTED NICKEL-SIZE HAIL FROM HANCOCK TO INDIANLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 031231
SVRCAE
SCC057-031245-
/O.NEW.KCAE.SV.W.0004.060403T1229Z-060403T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
829 AM EDT MON APR 3 2006
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 845 AM EDT
* AT 821 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR THE LANCASTER AND YORK COUNTY LINE NEAR
CATAWBA. MOVEMENT WAS NORTHEAST NEAR 40 MPH.
* THE SEVERE THUNDERSTORM WILL MOVE THROUGH HANCOCK.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.
LAT...LON 3498 8093 3483 8090 3484 8080 3494 8079
3501 8085
$$
SJN/RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:46 AM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, Apr 3, 2:46 AM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 246 AM EDT MON APR 3 2006 .SHORT TERM (TODAY THROUGH TONIGHT)... THERE IS CURRENTLY A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY WARNING AREA TODAY. A MODERATE RISK EXISTS JUST OFF TO THE NORTHEAST OF THE FORECAST AREA. SHAPING UP TO BE A RATHER INTERESTING DAY ACROSS THE FORECAST AREA. CURRENTLY...WARM FRONT MOVING NORTHWARD ACROSS SOUTH CAROLINA. DEWPOINTS NEAR AUGUSTA NEAR 60...WITH DEWPOINTS ACROSS CHARLOTTE IN THE UPPER 40S. WARM FRONT SHOULD BE NORTH OF THE STATE LATER THIS MORNING. THATS WHEN THINGS BEGIN TO GET INTERESTING. ALOFT...NEGATIVELY TILTED TROUGH WILL BE SWINGING ACROSS DURING THE LATE AFTERNOON. STRONG UPPER LEVEL JET COUPLET WILL ALSO BE MOVING THROUGH...WITH ONE JET LIFTING UP THE EAST COAST...AND A SECOND STRONGER JET DIVING SOUTH ACROSS TENNESSEE. GOOD UPPER LEVEL DIVERGENCE WILL BE IN PLACE. AT MID LEVELS...STRONG DISTURBANCE AT 500 MB WILL BE ROTATING THROUGH. CLOSER TO THE SURFACE...STRONG 850 JET OUT OF THE SOUTHWEST OF 40 KNOTS WILL BE MOVING THROUGH. COUPLED WITH SOUTHWESTERLY SURFACE WINDS...THESE SHOULD HELP TO ADVECT SOME LOW AND MID LEVEL GULF MOISTURE INTO THE REGION IN ADVANCE OF THE FRONT. STRONG COLD FRONT POISED TO BE MOVING OVER THE MOUNTAINS AND APPROACHING THE REGION THIS AFTERNOON. CONVECTION SHOULD BE ONGOING IN ADVANCE OF THIS FRONT AS IT MOVES ACROSS THE APPALACHIANS. MORNING SEVERE WEATHER PARAMETER ANALYSIS IS SHOWING PLENTY OF INSTABILITY AND SHEAR DURING THE AFTERNOON HOURS. LIMITING FACTOR MAY BE THE AMOUNT OF LOW LEVEL MOISTURE AVAILABLE. THIS SHOULD MEAN LESS COVERAGE. HOWEVER...ANY STORMS THAT DO GET ORGANIZED WILL MORE THAN LIKELY BECOME SEVERE DURING THE AFTERNOON...WITH STRONG WINDS...HAIL...AND POSSIBLY EVEN AN ISOLATED TORNADO NOT BEING OUT OF THE QUESTION. ALSO AT THE SURFACE...EXPECT WINDS TO INCREASE IN ADVANCE OF THE COLD FRONT THIS MORNING AND THIS AFTERNOON. WINDS SHOULD ALSO REMAIN STRONG SHORTLY AFTER THE FRONTAL PASSAGE LATE THIS AFTERNOON. WITH SUSTAINED WINDS OF 20 KNOTS...AND GUSTS TO 30 BEING POSSIBLE...A LAKE WIND ADVISORY WILL BE ISSUED FOR ALL AREA LAKES FROM 10 AM THIS MORNING UNTIL 10 PM TONIGHT. && .LONG TERM (TUESDAY THROUGH SUNDAY)... FRONT IS EAST OF THE REGION BY TUESDAY...WITH DRY WEATHER EXPECTED FOR THE REMAINDER OF THE WEEK. NEXT CHANCE FOR PRECIP SHOULD NOT OCCUR UNTIL THE WEEKEND ROLLS AROUND. NO CHANGES WERE MADE TO THE EXTENDED FORECAST. && .AVIATION... SOME MID TO UPPER LEVEL CLOUDINESS STREAMING OVER THE REGION CURRENTLY. LOW LEVEL WINDS ARE EXPECTED TO PICK UP THIS MORNING...AND SHOULD PREVENT ANY FOG PROBLEMS. A FEW SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE MAINLY JUST NORTH OF OUR FORECAST AREA THIS MORNING. EXPECT BREEZY CONDITIONS TODAY. SIGNIFICANT INSTABILITY EXPECTED IN DAYTIME HEATING WITH STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT COMING IN LATE THIS AFTERNOON. LIMITED MOISTURE WILL LIMIT AREAL COVERAGE...BUT WHAT DOES DEVELOP COULD BE SEVERE. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY ALL ZONES 10 AM UNTIL 10 PM. GA...LAKE WIND ADVISORY ALL ZONES 10 AM UNTIL 10 PM. && 73/73/31
Hazardous weather outlook, Apr 3, 5:19 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 519 AM EDT MON APR 3 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 040930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 519 AM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE. ALSO, EXPECT BREEZY CONDITIONS TODAY. A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM TO 10 PM. EXPECT WINDS 15 TO 20 KNOTS...WITH HIGHER GUSTS UP TO 30 KNOTS...ON AREA LAKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY.
In the hours before
Special weather statement, Apr 3, 3:47 AM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 347 AM EDT MON APR 3 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 032000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 347 AM EDT MON APR 3 2006 ...SEVERE WEATHER OUTLOOK... ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. STRONG INSTABILITY AND SIGNIFICANT SHEAR WILL PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. LIMITED ATMOSPHERIC MOISTURE WILL REDUCE AREAL COVERAGE...BUT WHAT DOES DEVELOP COULD BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WIND GUSTS...ALTHOUGH A TORNADO MAY BE POSSIBLE. RESIDENTS ACROSS THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA SHOULD REMAIN ALERT TO THE THREAT FOR SEVERE WEATHER. MONITOR MEDIA...INTERNET...AND NOAA ALL HAZARDS RADIO FOR ANY LATER WATCHES OR WARNINGS.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:31 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 18 hr |
| Apr 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 61 min |
| Apr 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 61 min |
| Apr 3, 4:25 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 65 min |
| Apr 3, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| Apr 3, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 49 min |
| Apr 3, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 58 min |
| Apr 3, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 54 min |
| Apr 3, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 59 min |
| Apr 3, 6:24 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 52 min |
| Apr 3, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 46 min |
| Apr 3, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 23 min |
| Apr 3, 7:38 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 33 min |
| Apr 3, 7:51 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.